Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 13, 2013, 6:11 PM MDT for Granite County, Missoula County, Ravalli County, Montana; Idaho County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2013, 6:11 PM MDT (00:11 UTC)
- Expired
- May 13, 2013, 7:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Idaho County, ID, Granite County, MT, Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 45 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 2:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
783 WUUS55 KMSO 140011 SVRMSO IDC049-MTC039-063-081-140100- /O.NEW.KMSO.SV.W.0002.130514T0011Z-130514T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 611 PM MDT MON MAY 13 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO... NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA... NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA... SOUTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... * UNTIL 700 PM MDT/600 PM PDT/. * AT 610 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF VICTOR...OR ABOUT 16 MILES NORTHWEST OF HAMILTON...AND WAS MOVING EAST AT 60 MPH. * LOCATIONS IMPACTED INCLUDE...BEARMOUTH...BELL CROSSING...CLINTON... CORVALLIS...FLORENCE...GARNET...GREENOUGH...MAXVILLE...NIMROD... PINESDALE...POTOMAC...QUIGLEY...STEVENSVILLE...TURAH...VICTOR AND WOODSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING/900 PM PDT MONDAY EVENING/ FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4702 11341 4644 11313 4625 11453 4654 11463 TIME...MOT...LOC 0010Z 249DEG 64KT 4648 11419 $$
2 follow-up statements
435
WWUS55 KMSO 140041
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
641 PM MDT MON MAY 13 2013
IDC049-MTC081-140051-
/O.CAN.KMSO.SV.W.0002.000000T0000Z-130514T0100Z/
IDAHO ID-RAVALLI MT-
641 PM MDT MON MAY 13 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI AND
NORTHEASTERN IDAHO COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING/900 PM PDT MONDAY EVENING/ FOR NORTH CENTRAL IDAHO AND
NORTHWESTERN MONTANA.
LAT...LON 4644 11313 4638 11377 4656 11384 4658 11384
4659 11382 4663 11380 4666 11383 4667 11389
4681 11395 4702 11341
TIME...MOT...LOC 0041Z 249DEG 64KT 4663 11341
$$
MTC039-063-140100-
/O.CON.KMSO.SV.W.0002.000000T0000Z-130514T0100Z/
MISSOULA MT-GRANITE MT-
641 PM MDT MON MAY 13 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES...
* AT 636 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR QUIGLEY...OR ABOUT 19 MILES WEST
OF DRUMMOND...AND WAS MOVING EAST AT 50 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4644 11313 4638 11377 4656 11384 4658 11384
4659 11382 4663 11380 4666 11383 4667 11389
4681 11395 4702 11341
TIME...MOT...LOC 0041Z 249DEG 64KT 4663 11341
$$722
WWUS55 KMSO 140051
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
651 PM MDT MON MAY 13 2013
MTC039-063-140101-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-130514T0100Z/
MISSOULA MT-GRANITE MT-
651 PM MDT MON MAY 13 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANITE AND
SOUTHEASTERN MISSOULA COUNTIES EXPIRES AT 700 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
LAT...LON 4644 11313 4638 11377 4656 11384 4658 11384
4659 11382 4663 11380 4666 11383 4667 11389
4681 11395 4702 11341
TIME...MOT...LOC 0051Z 249DEG 64KT 4667 11316
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:47 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 13, 2:47 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 PM MDT Mon May 13 2013
.DISCUSSION...A very unstable atmosphere has developed over north
central Idaho and western Montana this afternoon. The unique
nature of this situation is very strong winds aloft, creating a
profile which should support scattered thunderstorms and isolated
severe thunderstorms through early this evening. The storms should
support brief heavy rain, lightning, and small hail. However, the
main weather impact should be strong winds and possibly damaging
winds with a few of the storms. The corridor that may see the
strongest storms will be from roughly Grangeville to Orofino east
northeastward across the northern Bitterroot, Missoula valley,
Mission valley, and Seeley Lake/Bob Marshall Wilderness. The
precise location of the strongest storms will be conveyed through
special statements and Twitter, with any severe storms headlined
with a "severe thunderstorm warning". So...keep a watch through
your favorite news source or Twitter for latest storm locations. National
Weather Service Twitter is located at twitter.com/NWSMissoula.
With the passage of the cold front early this evening...moderate
to strong westerly winds should occur from the Clearwaters
eastward across western Montana and Lemhi County. The strongest of
these cold frontal associated winds should be from Lemhi County northward
across western Montana to Butte, Deerlodge, Anaconda, Hamilton,
and Missoula. Wind gusts 40 to 50 mph are possible.
In addition to the storms described above, very warm temperatures
have produced high stream/creek flows in many areas. The passage
of the cold front this evening will support widespread showers
across northwest Montana and northern Idaho, mainly from Orofino
northward and Missoula northward this evening and tonight. Up to
0.50 inches of precipitation may occur in the higher terrain from
the Mission Mountains to Glacier Park. However, most valleys
should see less than 0.25 inches of precipitation, except with
isolated stronger thunderstorms. These showers, combined with
another warm day today, should produce additional stream and river
rises into Tuesday. Please see our website...weather.gov/Missoula
for more information about current flood warnings and streams of
interest because of rising water and high stream flows.
A drier and cooler westerly flow is expected Tuesday.
Temperatures should again slowly warm Wednesday as the air mass
warms slowly under a more southwest flow aloft.
The atmosphere is again expected to moisten and become unstable
Thursday into Saturday as a series of weather disturbances move
across north central Idaho and western Montana.
&&
.AVIATION...A very unstable atmosphere and strong winds aloft will
create an environment for scattered thunderstorms and possibly a
few severe thunderstorms from north central Idaho (Orofino) across
west central Montana into early this evening. KMSO appears to be
the site that could be impacted by the stronger storms. In
addition, a rather strong cold front will move across northern
Idaho and western Montana this evening. This front will deliver
strong west winds to most areas. Widespread showers should develop
across northern Idaho and western Montana through this evening
with local mountain obscuration.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY until 9 PM MDT this evening Butte/Blackfoot Region.
LAKE WIND ADVISORY until 9 PM MDT this evening Flathead/Mission
Valleys.
ID...WIND ADVISORY until 9 PM MDT this evening Eastern Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaHazardous weather outlook, May 13, 4:53 AM MDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 453 AM MDT MON MAY 13 2013 IDZ005>008-132300- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 353 AM PDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS NORTH-CENTRAL IDAHO TODAY. THUNDERSTORMS AHEAD OF AND ALONG A COLD FRONT WILL BRING AN INCREASED THREAT FOR LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOOD CONCERNS...ESPECIALLY IN AREAS NEAR RECENT WILDFIRE BURN SCARS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ004>007-043-132300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 453 AM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH-CENTRAL IDAHO AND WESTERN MONTANA TODAY. SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOOD CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ003-132300- FLATHEAD/MISSION VALLEYS- 453 AM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN MONTANA TODAY. SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 13, 5:33 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
533 PM MDT MON MAY 13 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST 3 SW MISSOULA 46.84N 114.05W
05/13/2013 E50 MPH MISSOULA MT NWS EMPLOYEE
LARGE TREE BRANCHES DOWN AT MISSOULA COUNTRY
CLUB GOLF COURSE.
&&
IRIS SYSTEMLocal storm report, May 13, 5:38 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
538 PM MDT MON MAY 13 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL FLORENCE 46.63N 114.08W
05/13/2013 M0.88 INCH RAVALLI MT OTHER FEDERAL
&&
IRIS SYSTEMLocal storm report, May 13, 5:40 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
540 PM MDT MON MAY 13 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST WOODLAND 46.31N 116.07W
05/13/2013 M43 MPH IDAHO ID TRAINED SPOTTER
&&
IRIS SYSTEMLocal storm report, May 13, 5:45 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MISSOULA MT
545 PM MDT MON MAY 13 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST WOODLAND 46.31N 116.07W
05/13/2013 M43 MPH IDAHO ID TRAINED SPOTTER
0526 PM TSTM WND GST BONNER 46.87N 113.86W
05/13/2013 M32 MPH MISSOULA MT TRAINED SPOTTER
POWER OUTAGE IN BONNER.
0526 PM TSTM WND GST 3 SW MISSOULA 46.84N 114.05W
05/13/2013 E50 MPH MISSOULA MT NWS EMPLOYEE
LARGE TREE BRANCHES DOWN AT MISSOULA COUNTRY
CLUB GOLF COURSE.
0522 PM HAIL FLORENCE 46.63N 114.08W
05/13/2013 M0.88 INCH RAVALLI MT OTHER FEDERAL
0509 PM TSTM WND GST 1 NE RACETRACK 46.29N 112.73W
05/13/2013 M48 MPH POWELL MT TRAINED SPOTTER
0505 PM HEAVY RAIN 4 NW LOLO 46.79N 114.14W
05/13/2013 M0.25 INCH MISSOULA MT NWS EMPLOYEE
HEAVY RAIN DURATION 6 MINUTES
0503 PM TSTM WND GST 4 N LOLO 46.82N 114.07W
05/13/2013 E50 MPH MISSOULA MT NWS EMPLOYEE
&&Local storm report, May 13, 6:06 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
606 PM MDT MON MAY 13 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 SSW LOLO 46.70N 114.10W
05/13/2013 M1.00 INCH MISSOULA MT NWS EMPLOYEE
TREE BRANCHES 2INCHES IN DIAMETER BROKEN OFF
TREES, BRANCHES STRIPPED OF LEAVES.
&&
IRIS SYSTEMLocal storm report, May 13, 6:10 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MISSOULA MT
610 PM MDT MON MAY 13 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST WOODLAND 46.31N 116.07W
05/13/2013 M43 MPH IDAHO ID TRAINED SPOTTER
0526 PM TSTM WND GST BONNER 46.87N 113.86W
05/13/2013 M32 MPH MISSOULA MT TRAINED SPOTTER
POWER OUTAGE IN BONNER.
0526 PM TSTM WND GST 3 SW MISSOULA 46.84N 114.05W
05/13/2013 E50 MPH MISSOULA MT NWS EMPLOYEE
LARGE TREE BRANCHES DOWN AT MISSOULA COUNTRY
CLUB GOLF COURSE.
0522 PM HAIL FLORENCE 46.63N 114.08W
05/13/2013 M0.88 INCH RAVALLI MT OTHER FEDERAL
0509 PM TSTM WND GST 1 NE RACETRACK 46.29N 112.73W
05/13/2013 M48 MPH POWELL MT TRAINED SPOTTER
0505 PM HEAVY RAIN 4 NW LOLO 46.79N 114.14W
05/13/2013 M0.25 INCH MISSOULA MT PUBLIC
HEAVY RAIN DURATION 6 MINUTES
0503 PM TSTM WND GST 4 N LOLO 46.82N 114.07W
05/13/2013 E50 MPH MISSOULA MT NWS EMPLOYEE
0500 PM HAIL 4 SSW LOLO 46.70N 114.10W
05/13/2013 M1.00 INCH MISSOULA MT NWS EMPLOYEE
TREE BRANCHES 2INCHES IN DIAMETER BROKEN OFF
TREES, BRANCHES STRIPPED OF LEAVES.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:09 PM MDT | Special Weather Statement | MSO | Granite, Missoula, Powell, Ravalli | 51 min |
| May 13, 6:51 PM MDT | Special Weather Statement | MSO | Clearwater | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.